Discrete & Computational Geometry

, Volume 54, Issue 3, pp 513–572 | Cite as

A Szemerédi–Trotter Type Theorem in \(\mathbb {R}^4\)

  • Joshua ZahlEmail author


We show that m points and n two-dimensional algebraic surfaces in \({\mathbb {R}}^4\) can have at most \(O(m^{{k}/({2k-1})}n^{({2k-2})/({2k-1})}+m+n)\) incidences, provided that the algebraic surfaces behave like pseudoflats with k degrees of freedom, and that \(m\le n^{(2k+2)/3k}\). As a special case, we obtain a Szemerédi–Trotter type theorem for 2-planes in \({\mathbb {R}}^4\), provided \(m\le n\) and the planes intersect transversely. As a further special case, we obtain a Szemerédi–Trotter type theorem for complex lines in \({\mathbb {C}}^2\) with no restrictions on m and n (this theorem was originally proved by Tóth using a different method). As a third special case, we obtain a Szemerédi–Trotter type theorem for complex unit circles in \({\mathbb {C}}^2\). We obtain our results by combining several tools, including a two-level analogue of the discrete polynomial partitioning theorem and the crossing lemma.


Incidence geometry Combinatorial geometry Polynomial partitioning Crossing lemma 

Mathematics Subject Classification

52C35 52C10 32S22 



The author is very grateful to Saugata Basu, Kiran Kedlaya, Silas Richelson, Terence Tao, and Burt Totaro for helpful discussions. The author would like to especially thank the anonymous referees for their careful reading and numerous suggestions. Referee #1 in particular went above and beyond the usual refereeing process, and the author is very grateful for the time and effort he or she put in. The author was supported in part by the Department of Defense through the National Defense Science & Engineering Graduate Fellowship (NDSEG) Program.


  1. 1.
    Ajtai, M., Chvátal, V., Newborn, M., Szemerédi, E.: Crossing-free subgraphs. Ann. Discrete Math. 12, 9–12 (1982)zbMATHGoogle Scholar
  2. 2.
    Barone, S., Basu, S.: On a real analogue of Bezout inequality and the number of connected of connected components of sign conditions (2013). arXiv:1303.1577v2
  3. 3.
    Basu, S., Pollack, R., Roy, M.: Algorithms in Real Algebraic Geometry. Springer, Berlin (2006)zbMATHGoogle Scholar
  4. 4.
    Bochnak, J., Coste, M., Roy, M.: Real Algebraic Geometry. Springer, Berlin (1998)zbMATHCrossRefGoogle Scholar
  5. 5.
    Clarkson, K., Edelsbrunner, H., Guibas, L., Sharir, M., Welzl, E.: Combinatorial complexity bounds for arrangements of curves and spheres. Discrete Comput. Geom. 5(1), 99–160 (1990)zbMATHMathSciNetCrossRefGoogle Scholar
  6. 6.
    Edelsbrunner, H., Sharir, M.: A hyperplane incidence problem with applications to counting distances. The Victor Klee Festschrift. DIMACS Series in Discrete Mathematics and Theoretical Computer Science, vol. 4, pp. 253–263. American Mathematical Society, Providence, RI (1991)Google Scholar
  7. 7.
    El Kahoui, M.: Topology of real algebraic space curves. J. Symb. Comput. 43(4), 235–258 (2008)zbMATHCrossRefGoogle Scholar
  8. 8.
    Elekes, G., Tóth, C.: Incidences of not-too-degenerate hyperplanes. Computational Geometry (SCG’05), pp. 16–21. ACM, New York (2005)Google Scholar
  9. 9.
    Erdős, P.: Problems and Results in Combinatorial Geometry, vol. 440. Annals of the New York Academy of Sciences, New York (1985)Google Scholar
  10. 10.
    Fulton, W.: Intersection Theory. Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge, 2nd edn. Springer, Berlin (1998)Google Scholar
  11. 11.
    Guth, L., Katz, N.: On the Erdős distinct distance problem in the plane. Ann. Math. 181(1), 155–190 (2015)zbMATHMathSciNetCrossRefGoogle Scholar
  12. 12.
    Harris, J.: Algebraic Geometry: A First Course. Springer, New York (1995)Google Scholar
  13. 13.
    Kaplan, H., Matoušek, J., Safernova, Z., Sharir, M.: Unit distances in three dimensions. Comb. Probab. Comput. 21(4), 597–610 (2012)zbMATHCrossRefGoogle Scholar
  14. 14.
    Kővari, T., Sós, V., Turán, P.: On a problem of K. Zarankiewicz. Colloq. Math. 3, 50–57 (1954)Google Scholar
  15. 15.
    Łaba, I., Solymosi, J.: Incidence theorems for pseudoflats. Discrete Comput. Geom. 37(2), 163–174 (2007)zbMATHMathSciNetCrossRefGoogle Scholar
  16. 16.
    Leighton, F.: Complexity Issues in VLSI. Foundations of Computing Series. MIT Press, Cambridge, MA (1983)Google Scholar
  17. 17.
    Milnor, J.: Singular Points of Complex Hypersurfaces. Princeton University Press, Princeton (1969)Google Scholar
  18. 18.
    Mumford, D.: Algebraic Geometry I: Complex Projective Varieties. Springer, New York (1981). Corr. 2nd printingCrossRefGoogle Scholar
  19. 19.
    Pach, J., Sharir, M.: Repeated angles in the plane and related problems. J. Comb. Theory Ser. A 59, 12–22 (1992)zbMATHMathSciNetCrossRefGoogle Scholar
  20. 20.
    Pach, J., Sharir, M.: On the number of incidences between points and curves. Comb. Probab. Comput. 7(1), 121–127 (1998)zbMATHMathSciNetCrossRefGoogle Scholar
  21. 21.
    Semple, J.G., Roth, L.: Introduction to Algebraic Geometry. Oxford University Press, Oxford (1985)zbMATHGoogle Scholar
  22. 22.
    Sharir, M., Sheffer, A., Zahl, J.: Improved bounds for incidences between points and circles. Comb. Probab. Comput. 24(3), 490–520 (2015)MathSciNetCrossRefGoogle Scholar
  23. 23.
    Solymosi, J., Tao, T.: An incidence theorem in higher dimensions. Discrete Comput. Geom. 48(2), 255–280 (2012)zbMATHMathSciNetCrossRefGoogle Scholar
  24. 24.
    Solymosi, J., Tardos, G.: On the number of \(k\)-rich transformations. In: Proceedings of the 23th Annual Symposium on Computational Geometry (SoCG), pp. 227–231. ACM, New York (2007)Google Scholar
  25. 25.
    Solymosi, J., Tóth, C.: On distinct distances in homogeneous sets in the Euclidean space. Discrete Comput. Geom. 35, 537–549 (2005)CrossRefGoogle Scholar
  26. 26.
    Székely, L.: Crossing numbers and hard Erdős problems in discrete geometry. Comb. Probab. Comput. 6(3), 353–358 (1997)zbMATHCrossRefGoogle Scholar
  27. 27.
    Szemerédi, E., Trotter, W.: Extremal problems in discrete geometry. Combinatorica 3(3), 381–392 (1983)zbMATHMathSciNetCrossRefGoogle Scholar
  28. 28.
    Tóth, C.: The Szemerédi-Trotter theorem in the complex plane (2003). arXiv version 1. arXiv:math/0305283v1
  29. 29.
    Tóth, C.: The Szemerédi-Trotter theorem in the complex plane. Combinatorica 35(1), 95–126 (2015)MathSciNetCrossRefGoogle Scholar
  30. 30.
    Zahl, J.: An improved bound on the number of point-surface incidences in three dimensions. Contrib. Discrete Math. 8(1), 100–121 (2013)MathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2015

Authors and Affiliations

  1. 1.Department of MathematicsMITCambridgeUSA

Personalised recommendations